Format

Send to

Choose Destination
Am J Dermatopathol. 2010 Aug;32(6):568-73. doi: 10.1097/DAD.0b013e3181cb3ff7.

Histopathologic spectrum of psoriasiform skin reactions associated with tumor necrosis factor-α inhibitor therapy. A study of 16 biopsies.

Author information

1
Department of Pathology, Brigham and Women's Hospital, Harvard Medical School, Boston, MA 02115, USA.

Abstract

Tumor necrosis factor (TNF)-α inhibitors (anti-TNF-α biologic drugs), currently used to treat different autoimmune conditions, may be associated with cutaneous drug reactions. New onset or worsening of psoriasis and psoriasis-like reactions have been reported in these patients. However, not much is known about the different histopathologic patterns of such skin lesions. The aim of this study was to evaluate the pathologic spectrum of clinically papulosquamous to pustular "psoriasiform" lesions in this setting. Sixteen biopsies from 9 patients on anti-TNF-α therapy for rheumatoid arthritis (n = 7), Crohn disease (n = 1), and Behçet disease (n = 1) who developed a "psoriasiform" skin rash during treatment were included in this study. None of the patients had history of psoriasis. Five patients (10 biopsies) showed a psoriasis-like pattern that varied from that seen in guttate lesions (4 biopsies), to well-established plaques (3 biopsies) to pustular psoriasis (3 biopsies). Three patients (4 biopsies) showed an interface/lichenoid dermatitis mimicking lichen planus. Two patients (2 biopsies) showed features of pustular folliculitis. Eosinophils varied from none (2 biopsies) to scattered (7 biopsies) to numerous (7 biopsies). Plasma cells were present in most cases. All pustular lesions had negative cultures. In conclusion, anti-TNF drugs elicit a spectrum of cutaneous reactions that go beyond the classical eosinophilic-rich hypersensitivity reaction and may closely mimic primary dermatitis. In addition to psoriasis-like lesions, lichen planus-like dermatitis and sterile pustular folliculitis should be included in the list of anti-TNF-α-related drug reactions. Because the different histopathologic findings may be subtle, clinical correlation is crucial to make the diagnosis.

PMID:
20520526
DOI:
10.1097/DAD.0b013e3181cb3ff7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center